Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 2005, 6:06 PM EST for Franklin County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2005, 6:06 PM EST (23:06 UTC)
- Expired
- Mar 23, 2005, 6:45 PM EST
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 232306
SVRRNK
VAC067-232345-
/O.NEW.KRNK.SV.W.0007.050323T2306Z-050323T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EST WED MAR 23 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 645 PM EST
* AT 605 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES WEST OF BOONES MILL...OR ABOUT 3 MILES SOUTHWEST OF BENT
MOUNTAIN...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
BOONES MILL...
WIRTZ...
BURNT CHIMNEY...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3717 8009 3706 8001 3711 7972 3722 7980
3716 8000
$$
JH2 follow-up statements
000
WWUS51 KRNK 232333
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EST WED MAR 23 2005
VAC067-232345-
/O.CON.KRNK.SV.W.0007.000000T0000Z-050323T2345Z/
FRANKLIN VA-
633 PM EST WED MAR 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EST FOR
FRANKLIN COUNTY...
AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR BURNT CHIMNEY...OR ABOUT 8 MILES SOUTH
OF STEWARTSVILLE...MOVING EAST AT 40 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3712 7972 3707 8000 3716 8006 3716 8000
3714 7998 3714 7995 3720 7988 3722 7982
3722 7979
$$
JH000
WWUS51 KRNK 232344
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EST WED MAR 23 2005
VAC067-232353-
/O.EXP.KRNK.SV.W.0007.000000T0000Z-050323T2345Z/
FRANKLIN VA-
643 PM EST WED MAR 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRES AT 645
PM EST...
THUNDERSTORMS OVER NORTHERN FRANKLIN COUNTY HAVE WEAKENED BELOW
SEVERE LIMITS...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. SOME
ADDITIONAL SHOWERS ARE POSSIBLE DURING THE NEXT HOUR OR SO...BUT
SHOULD NOT BE AS STRONG AS THOSE SEEN DURING THE PAST HOUR.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3712 7972 3707 8000 3716 8006 3716 8000
3714 7998 3714 7995 3720 7988 3722 7982
3722 7979
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:45 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Mar 23, 2:45 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EST WED MAR 23 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... UPPER LEVEL AND SFC WAVE TO CONTINUE TO TRACK TO THE NE THIS EVENING. A FEW THUNDERSTORMS WILL MOVE THRU THE AREA THIS EVENING FOLLOWED BY A WEAK COLD FRONT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL FOR RNK WESTERN COUNTIES (SE WV-NW NC MTNS). TRAPPED LOW LEVEL MOISTURE AS FLOW BECOMES NW COULD KEEP LINGERING LIGHT RAIN SHOWERS ACROSS WESTERN SLOPES THRU THU MORNING. DEW POINT FRONT HANGING BACK IN THE OHIO VALLEY WILL EVENTUALLY MAKE ITS WAY THRU THE AREA DURING THE DAY THU. WITH SLOW MOVEMENT OF THE DEW POINT FRONT...KEEP TEMPS WARMER AND CLOSER TO MET GUIDANCE AND ADDED PATCHY FOG TO DECOUPLING AREAS. WILL ALSO LINGER CLOUDS A LITTLE LONGER INTO THU AS WELL. HIGH PRESSURE WILL THEN SWING THRU THE REGION DURING THE AFTN. WITH SUCH A WARM START TMR...ESPECIALLY EAST ...TOOK A BLEND BETWEEN THE COLD GFS AND WARMER MET. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... HIGH PRESSURE AND UPPER LEVEL RIDGE WILL SLIDE OFF THE EAST COAST THU NIGHT. THIS WILL ALLOW A WEAK FRONT TO MOVE THRU THE OHIO VALLEY AND INTO THE REGION BY FRIDAY NIGHT. PREFRONTAL TROUGH TO BRING LOW CHC FOR SHOWERS TO THE AREA FRI AFTN/EVENING. MAJORITY OF THE ENERGY STAYS NORTH...LEAVING BEST AREAL POPS ACROSS THE GRB VALLEY-VA HIGHLANDS. WITH HEATING OF THE BOUNDARY LAYER AND LIS RUNNING NEAR ZERO...CAN NOT RULE OUT AN ISO/SCT TSRA FROM BLF-ROA-LYH SOUTH. SFC WAVE WILL EVENTUALLY MOVE OFF THE NORTHEAST COAST SAT. FRONTAL BOUNDARY WILL SLOWLY SINK TO THE SOUTH THRU SAT NIGHT. COMPLEX WEATHER SCENARIO FOR THIS WEEKEND INTO EARLY NEXT WEEK. UPPER LEVEL CLOSED LOW TO MOVE OUT OF THE ROCKIES AND INTO THE SOUTHERN PLAIN STATES ON SAT. WAA AND MOISTURE WILL THEN MOVE OVER A WEAK WEDGE OF COLD AIR...BRING INCREASING CHC FOR LIGHT RAIN SAT NIGHT. ON SUN...UPPER LOW TRACKS EAST IN ZONAL FLOW SPAWNING SEVERAL SHORT WAVES AND A COUPLE OF SFC LOWS. GFS TAKES INITIAL LOW FROM THE SOUTHERN MS VALLEY INTO THE TN VALLEY SAT NIGHT AND SUN. THIS WAVE WILL WEAKEN AND BECOME A SFC TROUGH AS IT MOVES NORTH. A SECOND WAVE WILL THEN GENERATE ALONG THE GULF AND BECOME THE DOMINATE SFC LOW SUNDAY NIGHT. THE UPPER LEVEL LOW AND GULF LOW WILL THEN TRACK INTO THE MID ATLANTIC REGION ON MONDAY. THIS SYSTEM SHOULD EXIT THE AREA BY TUESDAY MORNING. CONFIDENCE IS INCREASING THAT THIS WILL BE A WET (HARE) EASTER WEEKEND. HOWEVER...MODELS ARE SLOWER TODAY LEAVING TIMING IN QUESTION. GFS ALSO PAINTS SEVERAL BULLEYES OF PCPN ACROSS SE QUARTER OF USA THRU THIS PERIOD. CANADIAN MORE DEFINED KEEPING HEAVIER PCPN THRU AL/GA/SC/FL. WITH CONFIDENCE INCREASING...HAVE INCREASED POPS TO HIGH CHC SAT NIGHT INTO SUNDAY NIGHT. INTENSITY AND TIMING STILL QUESTIONABLE THEREFORE WILL NOT BUMP UP TO LIKELY WITH THIS PACKAGE. SEASONABLE TEMPS EXPECTED FRIDAY AND SATURDAY. WEDGE AND RAIN TO DROP HI TEMPS BELOW NORMAL SUNDAY AND MONDAY. TEMPS EXPECTED TO RETURN TO NORMAL BY MID WEEK ONCE THIS EASTER RAIN EXITS. SUNRISE SUNDAY MORNING IS AT 614 AM. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && WP/RCS
Hazardous weather outlook, Mar 23, 8:39 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 839 AM EST WED MAR 23 2005 NCZ001-018-VAZ007-009-010-012-015-WVZ042>045-241000- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS- MONROE-GREENBRIER- 839 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...SOUTH INTO THE MOUNTAIN EMPIRE AND HIGH COUNTRY OF SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. LOW PRESSURE OVER THE OHIO VALLEY WILL TRACK EAST INTO THE MOUNTAINS THIS AFTERNOON. COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE COMBINED WITH UNSTABLE AIR AND PLENTY OF MOISTURE WILL POSE THE THREAT OF LARGE HAIL AND ISOLATED DAMAGING WINDS DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ002>004-019>020-VAZ011-013-014-016>020-022>024-032>035-043- 045>047-241000- ALLEGHANY-SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX- BUCKINGHAM- 839 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NCZ005>006-VAZ044-058-059-241000- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 839 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS SOUTHSIDE VIRGINIA INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA. LOW PRESSURE IS EXPECTED TO DEVELOP ACROSS EASTERN NORTH CAROLINA EARLY THIS AFTERNOON...WITH A NEARLY STATIONARY FRONTAL BOUNDARY LINED UP ACROSS EASTERN VIRGINIA...SOUTHWEST INTO CENTRAL NORTH CAROLINA. ALTHOUGH IT APPEARS THE BEST CHANCES OF SEVERE THUNDERSTORMS WILL STAY EAST OF THE AREA...SCATTERED THUNDERSTORMS THAT DO FORM IN THE AREA WILL BE CAPABLE OF STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Mar 23, 4:17 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 417 PM EST WED MAR 23 2005 VAZ019>020-WVZ044-045-232330- ALLEGHANY-BATH-MONROE-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...UNION... LEWISBURG 417 PM EST WED MAR 23 2005 SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND NORTHEAST THROUGH ALLEGHANY...BATH...MONROE...AND GREENBRIER COUNTY THROUGH THE LATE AFTERNOON HOURS. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY PEA SIZED HAIL AND LOCALLY HEAVY RAIN. THUNDERSTORM ACTIVITY WILL DIMINISH TO WIDELY SCATTERED SHOWERS OR SPRINKLES OVER THE AREA BY OR SHORTLY AFTER 600 PM EST. WERT
Local storm report, Mar 23, 4:28 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ELKIN 36.26N 80.85W
03/23/2005 0.88 INCH SURRY NC PUBLIC
&&
BSUTHERLLocal storm report, Mar 23, 4:41 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL ELKIN 36.26N 80.85W
03/23/2005 1.00 INCH SURRY NC LAW ENFORCEMENT
HAIL COVERING THE INTERSTATE.
&&
JHUDGINSSpecial weather statement, Mar 23, 5:11 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 511 PM EST WED MAR 23 2005 VAZ014-017-022>024-033>035-046-047-232330- AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-FLOYD-FRANKLIN- MONTGOMERY-ROANOKE-ROCKBRIDGE- 511 PM EST WED MAR 23 2005 ...THUNDERSTORMS WITH SMALL HAIL MOVING THROUGH THE REGION. SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE BLUE RIDGE AND INTO PARTS OF THE PIEDMONT THROUGH 6:30 PM. SOME OF THE STRONGER STORMS MAY PRODUCE A BRIEF PERIOD OF SMALL HAIL ALONG WITH VERY HEAVY RAIN. LOCATIONS FROM ROANOKE EAST TO LYNCHBURG AND CHARLOTTE COURT HOUSE CAN EXPECT THE STRONGER STORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE FOR ANY POSSIBLE WARNINGS.
Local storm report, Mar 23, 5:33 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 WSW EAST BEND 36.20N 80.58W
03/23/2005 0.75 INCH YADKIN NC PUBLIC
0505 PM HAIL 2 E EAST BEND 36.22N 80.47W
03/23/2005 0.75 INCH YADKIN NC AIRPLANE PILOT
0435 PM HAIL JONESVILLE 36.23N 80.84W
03/23/2005 1.00 INCH YADKIN NC AIRPLANE PILOT
&&
WERTLocal storm report, Mar 23, 5:33 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 WSW EAST BEND 36.20N 80.58W
03/23/2005 0.75 INCH YADKIN NC PUBLIC
0505 PM HAIL 2 E EAST BEND 36.22N 80.47W
03/23/2005 0.75 INCH YADKIN NC PUBLIC
0435 PM HAIL JONESVILLE 36.23N 80.84W
03/23/2005 1.00 INCH YADKIN NC PUBLIC
&&
WERTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 5:48 PM EST | Severe Thunderstorm Warning | RNK | Montgomery | 27 min |
| Mar 23, 5:55 PM EST | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 50 min |
| Mar 23, 5:59 PM EST | Severe Thunderstorm Warning | RNK | Bedford | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.